Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 150, NWS Sioux Falls, SD

July 6, 1998Clay County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 6, 1998, 5:33 PM CDT for Clay County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 1998, 5:33 PM CDT (22:33 UTC)
Expired
Jul 6, 1998, 6:05 PM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Clay County, SD

The radar

The Sioux Falls radar (KFSD), 77 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 2:15 PM CDTSevere Thunderstorm WatchSPC6 hr
Jul 6, 5:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1998-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1998-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1215 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

582 
WUUS1 KFSD 062234 RRA
SVRFSD
SDC027-062305-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
533 PM CDT MON JUL 6 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLAY COUNTY IN SOUTHEASTERN SOUTH DAKOTA

* UNTIL 605 PM CDT

* AT 525 PM CDT... LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
  DAMAGING WINDS 19 MILES EAST OF YANKTON  OR 5 MILES WEST OF
  VERMILLION MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VERMILLION               AROUND 535 PM CDT
  BURBANK                  AROUND 545 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES.


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 10:15 AM CDT, 7 hours 18 minutes earlier.

Area forecast discussion, Jul 6, 10:15 AM CDT, 7 hours 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 AM CDT MON JUL 6 1998

BIG TSTMS WITH LARGE HAIL AND HVY RAINS WRN PART OF CWA SHUD HAVE
TENDENCY TO WEAKEN A LITTLE BEFORE REDVLPG AS UPR TROF APPROACHES FM
W THIS AFTN. HOT HUMID AIR IN MUCH OF NEB APPEARS TO BE CAPPED OFF ATTM
PERMITTING INFLOW AND INSTABILITY TO AFFECT CWA THIS AFTN AND EVE. WL
PROBABLY PUT OUT FFA WHEN I GET SIGNS OFJ WHERE MAIN TSTMS WL DVLP...
BUT APPEARS SE SD TO NW IA IS THE MAIN THREAT AREA ATTM. WL MONITOR.
IN THE MEANTIME UPDATED WRN PART OF CWA FOR HIGHER POPS AND LWR TEMPS
THIS AFTN AND MAY HAVE TO DO THE SAME FURTHER E.

.FSD...NONE
RYRHOLM

In the hours before

Local storm report, Jul 6, 5:05 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
505 PM CDT MON JUL 06 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    CHAMBERLAIN               SD   .75 INCH HAIL
07/06/98   BRULE                          12 MILES SOUTH OF
                                          CHAMBERLAIN. ALSO 1.30
                                          INCHES OF RAIN AND STRONG
                                          WINDS.

0146 PM    CHAMBERLAIN               SD   1 INCH HAIL
07/06/98   BRULE                          15 MILES SOUTHEAST OF
                                          CHAMBERAIN. ALSO ABOUT 1
                                          INCH OF RAIN.

0150 PM    BIJOU HILLS               SD   1 INCH HAIL
07/06/98   BRULE                          2 MILES NORTHEAST OF BIJOU
                                          HILLS. ALSO .88 INCH OF
                                          RAIN IN 20 MINUTES.

0212 PM    STICKNEY                  SD   .75 INCH HAIL
07/06/98   AURORA                         ALSO WIND GUSTS 50 TO 55
                                          MPH AND VERY HEAVY RAIN.

0218 PM    PLATTE                    SD   1.75 INCH HAIL
07/06/98   CHARLES MIX                    1 MILE NORTH OF PLATTE.

0224 PM    PLATTE                    SD   1.75 INCH HAIL
07/06/98   CHARLES MIX                    7 MILES NORTHEAST OF
                                          PLATTE. ALSO WIND GUST TO
                                          60 MPH.

0230 PM    CORSICA                   SD   1 INCH HAIL
07/06/98   DOUGLAS                        10 MILES NORTHEAST OF
                                          CORSICA. HAIL FOR 10
                                          MINUTES. HAIL COVERED
                                          GROUND.

0230 PM    MT VERNON                 SD   1.75 INCH HAIL
07/06/98   DAVISON                        10 MILES S OF MT. VERNON.
                                          ALSO .50 INCH OF RAIN
                                          WITHIN 10 MINUTES.

0250 PM    LAKE ANDES                SD   1 INCH HAIL
07/06/98   CHARLES MIX                    10 MILES N OF LAKE ANDES.

0303 PM    PARKSTON                  SD   70 MPH TSTM GUST
07/06/98   HUTCHINSON                     5 MILES NORTHWEST OF
                                          PARKSTON. 60 TO 70 MPH
                                          WINDS. TREES DOWN.

0307 PM    PARKSTON                  SD   70 MPH TSTM GUST
07/06/98   HUTCHINSON                     60 TO 70 MPPH WINDS. TREES
                                          DOWN. ALSO SMALL HAIL AND
                                          HEAVY RAIN.

0445 PM    UTICA                     SD   60 MPH TSTM GUST
07/06/98   YANKTON                        6 MILES SOUTHEAST OF
                                          UTICA.
Local storm report, Jul 6, 5:05 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
505 PM CDT MON JUL 06 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    CHAMBERLAIN               SD   .75 INCH HAIL
07/06/98   BRULE                          12 MILES SOUTH OF
                                          CHAMBERLAIN. ALSO 1.30
                                          INCHES OF RAIN AND STRONG
                                          WINDS.

0146 PM    CHAMBERLAIN               SD   1 INCH HAIL
07/06/98   BRULE                          15 MILES SOUTHEAST OF
                                          CHAMBERAIN. ALSO ABOUT 1
                                          INCH OF RAIN.

0150 PM    BIJOU HILLS               SD   1 INCH HAIL
07/06/98   BRULE                          2 MILES NORTHEAST OF BIJOU
                                          HILLS. ALSO .88 INCH OF
                                          RAIN IN 20 MINUTES.

0212 PM    STICKNEY                  SD   .75 INCH HAIL
07/06/98   AURORA                         ALSO WIND GUSTS 50 TO 55
                                          MPH AND VERY HEAVY RAIN.

0218 PM    PLATTE                    SD   1.75 INCH HAIL
07/06/98   CHARLES MIX                    1 MILE NORTH OF PLATTE.

0224 PM    PLATTE                    SD   1.75 INCH HAIL
07/06/98   CHARLES MIX                    7 MILES NORTHEAST OF
                                          PLATTE. ALSO WIND GUST TO
                                          60 MPH.

0230 PM    CORSICA                   SD   1 INCH HAIL
07/06/98   DOUGLAS                        10 MILES NORTHEAST OF
                                          CORSICA. HAIL FOR 10
                                          MINUTES. HAIL COVERED
                                          GROUND.

0230 PM    MT VERNON                 SD   1.75 INCH HAIL
07/06/98   DAVISON                        10 MILES S OF MT. VERNON.
                                          ALSO .50 INCH OF RAIN
                                          WITHIN 10 MINUTES.

0250 PM    LAKE ANDES                SD   1 INCH HAIL
07/06/98   CHARLES MIX                    10 MILES N OF LAKE ANDES.

0303 PM    PARKSTON                  SD   70 MPH TSTM GUST
07/06/98   HUTCHINSON                     5 MILES NORTHWEST OF
                                          PARKSTON. 60 TO 70 MPH
                                          WINDS. TREES DOWN.

0307 PM    PARKSTON                  SD   70 MPH TSTM GUST
07/06/98   HUTCHINSON                     60 TO 70 MPPH WINDS. TREES
                                          DOWN. ALSO SMALL HAIL AND
                                          HEAVY RAIN.

0445 PM    UTICA                     SD   60 MPH TSTM GUST
07/06/98   YANKTON                        6 MILES SOUTHEAST OF
                                          UTICA.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:34 PM CDTSevere Thunderstorm WarningFSDAurora, Brule51 min
Jul 5, 8:26 PM CDTSevere Thunderstorm WarningFSDAurora, Brule29 min
Jul 5, 8:56 PM CDTSevere Thunderstorm WarningFSDDouglas34 min
Jul 5, 9:33 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas32 min
Jul 6, 8:10 AM CDTSevere Thunderstorm WarningFSDBrule35 min
Jul 6, 8:48 AM CDTSevere Thunderstorm WarningFSDBrule32 min
Jul 6, 9:21 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas49 min
Jul 6, 10:04 AM CDTSevere Thunderstorm WarningFSDCharles Mix46 min
Jul 6, 10:11 AM CDTSevere Thunderstorm WarningFSDDouglas34 min
Jul 6, 1:31 PM CDTSevere Thunderstorm WarningFSDBrule49 min
Jul 6, 1:53 PM CDTSevere Thunderstorm WarningFSDAurora47 min
Jul 6, 2:00 PM CDTSevere Thunderstorm WarningFSDCharles Mix35 min
Jul 6, 2:16 PM CDTSevere Thunderstorm WarningFSDDavison, Douglas34 min
Jul 6, 2:39 PM CDTSevere Thunderstorm WarningFSDCharles Mix36 min
Jul 6, 2:46 PM CDTSevere Thunderstorm WarningFSDHutchinson49 min
Jul 6, 3:18 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix32 min
Jul 6, 3:54 PM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton36 min
Jul 6, 4:30 PM CDTSevere Thunderstorm WarningFSDYankton35 min
Jul 6, 5:37 PM CDTFlash Flood WarningFSDYankton2 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.